Alert archive / California / Beach Hazards Statements in 2019
Beach Hazards Statement 8, NWS San Diego, CA
NWS San Diego, CA issued this beach hazards statement at Feb 21, 2019, 5:05 PM PST for San Diego County, California. It was in force for 115 min.
The area
The counties it named.
The facts
- Issued
- Feb 21, 2019, 5:05 PM PST (01:05 UTC)
- Expired
- Feb 21, 2019, 7:00 PM PST
- In force
- 115 min
- Issued by
- NWS San Diego, CA
County San Diego County, CA
The radar
The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 1.1 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
880 WHUS46 KSGX 220105 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 505 PM PST Thu Feb 21 2019 ...ISOLATED THUNDERSTORMS WITH CLOUD-TO-GROUND LIGHTNING POSSIBLE THROUGH 700 PM... Scattered showers and isolated thunderstorms over the coastal waters will move over the beaches through 700 PM. There is a chance of a lightning strike along the beaches of San Diego County, with best chances between Oceanside and Encinitas. Thunderstorms will likely taper back to showers after 700 PM. CAZ043-220300- /O.NEW.KSGX.BH.S.0008.190222T0105Z-190222T0300Z/ San Diego County Coastal Areas- 505 PM PST Thu Feb 21 2019 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 7 PM PST THIS EVENING... The National Weather Service in San Diego has issued a Beach Hazards Statement...which is in effect until 7 PM PST this evening. * Lightning...There is a chance of lightning through early this evening due to showers and isolated thunderstorms over the water approaching the coast. PRECAUTIONARY/PREPAREDNESS ACTIONS... A beach hazards statement is issued when threats such as strong rip currents...elevated surf heights...minor tidal overflow...or lightning are possible at local beaches. Obey posted warning signs and flags and talk to a lifeguard before swimming. Use caution when in or near the water and always swim near a lifeguard. && $$ Maxwell
1 follow-up statement
215 WHUS46 KSGX 220303 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 703 PM PST Thu Feb 21 2019 ...ISOLATED THUNDERSTORMS WITH CLOUD-TO-GROUND LIGHTNING POSSIBLE THROUGH 900 PM... Scattered showers and isolated thunderstorms over the coastal waters will continue to approach the coast and could bring an isolated lightning strike at the beaches through 900 PM. The best chances of lightning will be from La Jolla south to the Mexican border. The thunderstorm risk will taper by 900 PM. CAZ043-220500- /O.EXP.KSGX.BH.S.0008.000000T0000Z-190222T0300Z/ /O.NEW.KSGX.BH.S.0009.190222T0303Z-190222T0500Z/ San Diego County Coastal Areas- 703 PM PST Thu Feb 21 2019 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM PST THIS EVENING... The National Weather Service in San Diego has issued a Beach Hazards Statement...which is in effect until 9 PM PST this evening. * Lightning...There is a chance of lightning early this evening due to showers and isolated thunderstorms over the water approaching the coast. * Changes since last issuance...Lightning risk extended through 900 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A beach hazards statement is issued when threats such as strong rip currents...elevated surf heights...minor tidal overflow...or lightning are possible at local beaches. Obey posted warning signs and flags and talk to a lifeguard before swimming. Use caution when in or near the water and always swim near a lifeguard. && $$ Maxwell
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Feb 21, 2:10 PM PST, 2 hours 55 minutes earlier.
Area forecast discussion, Feb 21, 2:10 PM PST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
210 PM PST Thu Feb 21 2019
.SYNOPSIS...
Through tonight, a cold low pressure system over the southwest
states will bring showers with low snow levels. Heavy snowfall
will occur in the mountains and snow showers may linger near the
mountains on Friday. Areas of frost and freezing temperatures are
expected tonight for the inland valleys. Saturday through
Wednesday will be dry with a warming trend with high temperatures
returning to around average by Tuesday or Wednesday.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
At 1 PM, satellite imagery displayed a cold, upper-level low
centered just north of southern CA. Radar showed numerous showers
and isolated thunderstorms across southern CA, with snow levels
around 2000-3000 ft. A precipitation summary is headlined on our
webpage highlighting rainfall and snowfall amounts as of noon.
Showers will continue this afternoon across the region,
especially in San Diego County, and decrease through the evening.
The aforementioned low will continue south towards southern CA
this evening, then move southeast into AZ tonight. Snow levels
will lower to 2000 to 2500 feet overnight. Additional snow
accumulations of 2 to 5 inches, with localized amounts up to 8
inches on the higher peaks, are expected through tonight. A few
snow showers may linger near the mountains on Friday, with small
accumulations even down to 1500 ft in the San Bernardino County
Mountains. The Winter Storm Warning for the mountains remains in
effect through 1 AM tonight. Westerly wind gusts to 45 mph are
possible, mainly across the San Diego County Mountains into
adjacent deserts through this evening.
Additional rainfall amounts for the coast and valleys will range
from a trace to 0.10 inches in the deserts, to 0.10 to 0.25
inches over the coast and valleys, and 0.25 to 0.50 inches over
the mountains. Locally higher amounts are expected under
thunderstorms, with small hail mixed in with rain.
Patchy frost is expected Friday morning for inland areas, with
freezing temperatures in portions of the Inland Empire and San
Diego Valleys as precipitation ends and skies start to clear.
A Frost Advisory and Freeze Warning has been issued for tonight
for the inland valleys.
Heights will slowly build through the weekend into next week,
which will help high temperatures increase to near seasonal
normals. Dry weather is expected this weekend through the middle
of next week, with our next storm possibly arriving next Friday.
&&
.AVIATION...
212100Z...-SHRA across the region and -SHSN in the mountain areas
this afternoon and evening, with greatest coverage in San Diego
County. Cloud bases west of the mountains will vary between 2500-
6000 feet MSL with local cigs to 1500 feet and vis 3-6SM in
heavier SHRA. Local mountain obscurations in clouds through
tonight. Thunderstorms are possible through 02Z Friday. Westerly
winds across mountain ridges gusting 25-35 kts through about 22Z,
decreasing thereafter. Some scatter out this afternoon and evening
near KSNA. More scatter out expected from north to south across
the region tonight.
&&
.MARINE...
Gusty winds and building swell will produce hazardous boating
conditions today through the evening. There is a slight chance of
thunderstorms through this evening. A Small Craft Advisory is in
effect through 10 PM this evening. No additional hazardous marine
weather is expected Friday through Monday.
&&
.BEACHES...
Building wind swell will boost surf today into Friday morning. Surf
of 4-7 FT in San Diego County and 3-6 FT in Orange County. Strong
rip currents are expected. There is a slight chance of thunderstorms
late through this evening.
&&
.SKYWARN...
Skywarn activation is not requested, but snowfall reports would be
appreciated!
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning until 1 AM PST Friday for Riverside County
Mountains-San Bernardino County Mountains-San Diego County
Mountains.
Freeze Warning from 10 PM this evening to 9 AM PST Friday for
San Bernardino and Riverside County Valleys-The Inland
Empire-San Diego County Valleys.
Frost Advisory from 10 PM this evening to 9 AM PST Friday for
Orange County Inland Areas.
PZ...Small Craft Advisory until 10 PM PST this evening for Coastal
Waters from San Mateo Point to the Mexican Border and out
to 30 nm-Waters from San Mateo point to the Mexican Border
Extending 30 to 60 nm out including San Clemente Island.
&&
PUBLIC...JJT
AVIATION/MARINE/BEACHES...ConnollyIn the hours before
Local storm report, Feb 21, 4:46 PM PST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
446 PM PST THU FEB 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL 2 E SANTA ANA 33.73N 117.85W
02/21/2019 E0.25 INCH ORANGE CA TRAINED SPOTTER
SPOTTER REPORT.
&&
AOTLocal storm report, Feb 21, 4:48 PM PST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
448 PM PST THU FEB 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM SNOW 7 N MISSION VIEJO 33.71N 117.63W
02/21/2019 U0.0 INCH ORANGE CA TRAINED SPOTTER
LIGHT SNOW FLAKES MELT AS THEY HIT GROUND
REPORTED BY SPOTTER.
&&
AOTSpecial weather statement, Feb 21, 4:53 PM PST, 12 minutes before
Special Weather Statement
National Weather Service San Diego CA
453 PM PST THU FEB 21 2019
CAZ048-057-552-554-220200-
San Bernardino and Riverside County Valleys-The Inland Empire CA-
Orange County Inland CA-Santa Ana Mountains and Foothills CA-
Orange County Coastal CA-
453 PM PST THU FEB 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO...RIVERSIDE AND
ORANGE COUNTIES UNTIL 600 PM PST...
At 447 PM PST, Doppler radar was tracking rain and snow showers over
Eastern Orange County and the Santa Ana Mountains. Very low snow
levels are occurring with bursts of snow possible as low as 800
feet, which will affect the foothills of Orange County and the
Inland Empire. One to three inches of snow will be possible with
this shower activity through 6 pm.
This activity will continue through about 6 pm and will likely cause
significant travel problems especially in the Santa Ana Mountains
and foothills. Pea size hail and gusty winds of 30 mph will also be
possible with these showers.
Locations impacted include...
Anaheim, Santa Ana, Riverside, Irvine, Fontana, Moreno Valley,
Huntington Beach, Garden Grove, Ontario and Corona.
LAT...LON 3393 11797 3395 11779 3413 11769 3417 11756
3390 11694 3384 11697 3379 11683 3374 11680
3364 11692 3354 11688 3355 11682 3343 11681
3343 11724 3348 11734 3339 11742 3347 11745
3347 11741 3351 11751 3339 11760 3375 11811
TIME...MOT...LOC 0047Z 229DEG 41KT 3393 11772
JMBLocal storm report, Feb 21, 5:00 PM PST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
500 PM PST THU FEB 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL 2 W SAN MARCOS 33.14N 117.21W
02/21/2019 E0.25 INCH SAN DIEGO CA TRAINED SPOTTER
2 BURST OF HAIL MELTING WHEN HITS GROUND
REPORTED BY WEATHER SPOTTER.
&&
AOTLocal storm report, Feb 21, 5:03 PM PST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
503 PM PST THU FEB 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL LA MESA 32.77N 117.03W
02/21/2019 E0.25 INCH SAN DIEGO CA TRAINED SPOTTER
TRAINED SPOTTER REPORTS PEA-SIZED HAIL.
&&
APRLocal storm report, Feb 21, 5:05 PM PST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
505 PM PST THU FEB 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HEAVY SNOW BIG BEAR CITY 34.27N 116.85W
02/21/2019 M14.0 INCH SAN BERNARDINO CA TRAINED SPOTTER
STORM TOTAL 14 INCHES AT 6800 FEET ELEVATION
STILL SNOWING BUT LIGHTER.
&&
JMBThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 4:53 PM PST | Special Weather Statement | SGX | Orange | 67 min |
| Feb 21, 7:03 PM PST | Beach Hazards Statement | SGX | San Diego | 117 min |
Nearby
Beach Hazards Statements in California, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.